Alert archive / Oregon / Storm Warnings in 2020

Storm Warning 6, NWS Medford, OR

December 24, 2020

NWS Medford, OR issued this storm warning at Dec 24, 2020, 9:15 PM PST. It took effect at Dec 25, 2020, 7:00 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2020, 9:15 PM PST (05:15 UTC)
In effect from
Dec 25, 2020, 7:00 AM PST
Expired
Dec 25, 2020, 7:00 PM PST
In force
12 hr
Issued by
NWS Medford, OR

The text

As transmitted.

213 
WHUS76 KMFR 250515
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
915 PM PST Thu Dec 24 2020

PZZ350-356-370-251815-
/O.CON.KMFR.SE.W.0075.000000T0000Z-201225T0600Z/
/O.EXT.KMFR.GL.W.0035.201225T0600Z-201226T0300Z/
/O.NEW.KMFR.SR.W.0006.201225T1500Z-201226T0300Z/
/O.NEW.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
915 PM PST Thu Dec 24 2020

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING NOW IN EFFECT UNTIL 7 PM PST FRIDAY...
...STORM WARNING IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 7 PM FRIDAY TO 1 AM PST
SATURDAY...

* WHAT...Strong south winds of 35 to 40 kt will develop tonight
  with wind-driven, very steep seas increasing to 10 to 16 ft
  tonight. Winds will strengthen further on Friday. South winds
  increase to 35 to 45 kt with storm force gusts up to 60 kt
  Friday morning and afternoon. Wind driven seas will increase
  further to 15 to 23 ft, peaking late Friday morning and Friday
  afternoon. Winds ease by late Friday evening, but seas will
  remain very steep Friday night. Steep seas are expected into 
  next week.

* WHERE...All areas will be affected by Gales and very steep,
  hazardous seas. Storm force winds will affect areas beyond 10 nm
  from shore and areas south of Cape Arago to Point St George
  beyond 3 nm from shore as well as areas within 3 nm of shore 
  near capes.
 
* WHEN...For the Storm Warning, from 7 AM to 7 PM PST Friday. 
  For the Hazardous Seas Warning, from 7 PM Friday to 1 AM PST 
  Saturday. For the Gale Warning, until 7 PM PST Friday. For the 
  Hazardous Seas Warning, until 10 PM PST this evening.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ376-251815-
/O.CON.KMFR.SE.W.0075.000000T0000Z-201225T0600Z/
/O.EXT.KMFR.GL.W.0035.201225T0600Z-201225T1500Z/
/O.NEW.KMFR.SR.W.0006.201225T1500Z-201226T0300Z/
/O.NEW.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
915 PM PST Thu Dec 24 2020

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING NOW IN EFFECT UNTIL 7 AM PST FRIDAY...
...STORM WARNING IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 7 PM FRIDAY TO 1 AM PST
SATURDAY...

* WHAT...Strong south winds of 35 to 40 kt will develop tonight
  with wind-driven, very steep seas increasing to 10 to 16 ft
  tonight. Winds will strengthen further on Friday. South winds
  increase to 35 to 45 kt with storm force gusts up to 60 kt
  Friday morning and afternoon. Wind driven seas will increase
  further to 16 to 24 ft, peaking late Friday morning and Friday 
  afternoon. Winds ease by late Friday evening, but seas will 
  remain very steep Friday night. Steep seas are expected into 
  next week.

* WHERE...All the area.

* WHEN...For the Storm Warning, from 7 AM to 7 PM PST Friday. 
  For the Hazardous Seas Warning, from 7 PM Friday to 1 AM PST 
  Saturday. For the Gale Warning, until 7 AM PST Friday. For the 
  Hazardous Seas Warning, until 10 PM PST this evening.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
178 
WHUS76 KMFR 251020
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
220 AM PST Fri Dec 25 2020

PZZ370-252330-
/O.EXT.KMFR.GL.W.0035.000000T0000Z-201225T1500Z/
/O.CON.KMFR.SR.W.0006.201225T1500Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
220 AM PST Fri Dec 25 2020

...GALE WARNING NOW IN EFFECT UNTIL 7 AM PST THIS MORNING...
...STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 35 to 40 kt this morning, increasing to 40 to
  45 kt with gusts up to 60 kt this afternoon and evening. Very 
  steep and hazardous wind- driven seas building to 20 to 25 feet 
  today, then gradually diminishing through tonight. 

* WHERE...All areas. 

* WHEN...Winds and seas will increase through this morning, then
  peak this afternoon and evening, before conditions gradually
  improve late this evening and tonight. 

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ350-356-252330-
/O.CON.KMFR.GL.W.0035.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SR.W.0006.201225T1500Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
220 AM PST Fri Dec 25 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 35 to 40 kt this morning, increasing to 40 to
  45 kt with gusts up to 60 kt this afternoon and evening. Very 
  steep and hazardous wind- driven seas building to 16 to 21 feet 
  today, then gradually diminishing through tonight. 

* WHERE...Gales and very steep seas are expected in all areas,
  with storm conditions expected beyond 4nm from shore and in the
  vicinity of all capes and headlands.
 
* WHEN...Winds and seas will increase through this morning, then
  peak this afternoon and evening, before conditions gradually 
  improve late this evening and tonight. 

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ376-252330-
/O.CON.KMFR.GL.W.0035.000000T0000Z-201225T1500Z/
/O.CON.KMFR.SR.W.0006.201225T1500Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
220 AM PST Fri Dec 25 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...
...STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 35 to 40 kt this morning, increasing to 40 to
  45 kt with gusts up to 60 kt this afternoon and evening. Very 
  steep and hazardous wind- driven seas building to 20 to 25 feet 
  today, then gradually diminishing through tonight. 

* WHERE...All areas. 

* WHEN...Winds and seas will increase through this morning, then
  peak this afternoon and evening, before conditions gradually
  improve late this evening and tonight. 

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
574 
WHUS76 KMFR 251642
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
842 AM PST Fri Dec 25 2020

PZZ350-356-260000-
/O.CON.KMFR.GL.W.0035.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SR.W.0006.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
842 AM PST Fri Dec 25 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 35 to 45 kt with gusts up to 60 kt through
  this evening. Very steep and hazardous wind-driven seas building
  to 16 to 21 feet today, then gradually diminishing tonight.

* WHERE...Very steep seas are expected in all areas, with gales
  near shore and storm conditions beyond 4 nm from shore and in
  the vicinity of capes and headlands.

* WHEN...Winds and seas will peak this afternoon and remain very
  strong and high this evening, then conditions gradually improve
  overnight.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ370-376-260000-
/O.CON.KMFR.SR.W.0006.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
842 AM PST Fri Dec 25 2020

...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 40 to 45 kt with gusts up to 60 kt through
  this evening. Very steep and hazardous wind-driven seas building
  to 20 to 25 feet today, then gradually diminishing tonight.

* WHERE...All areas.

* WHEN...Winds and seas will peak this afternoon and remain strong
  and high this evening, before conditions gradually improve
  overnight.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
666 
WHUS76 KMFR 252256
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
256 PM PST Fri Dec 25 2020

PZZ350-356-260900-
/O.CON.KMFR.GL.W.0035.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SR.W.0006.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
256 PM PST Fri Dec 25 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 35 to 45 kt with gusts up to 60 kt through 
  this evening. Very steep and hazardous wind-driven seas 
  building to 16 to 21 feet today, then gradually diminishing 
  tonight.

* WHERE...Very steep seas are expected in all areas, with gales 
  near shore and storm conditions beyond 4 nm from shore and in 
  the vicinity of capes and headlands.

* WHEN...Winds and seas will peak this afternoon and remain very 
  strong and high this evening, then conditions gradually 
  improve overnight.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ370-376-260900-
/O.CON.KMFR.SR.W.0006.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
256 PM PST Fri Dec 25 2020

...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 40 to 45 kt with gusts up to 60 kt through 
  this evening. Very steep and hazardous wind-driven seas 
  building to 20 to 25 feet today, then gradually diminishing 
  tonight.

* WHERE...All areas.

* WHEN...Winds and seas will peak this afternoon and remain 
  strong and high this evening, before conditions gradually 
  improve overnight.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this storm warning went out at Dec 24, 4:10 PM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 24, 4:10 PM PST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Medford OR
410 PM PST Thu Dec 24 2020

.SHORT TERM...Through Saturday Night...Christmas will be marked the
arrival of a strong winter storm. Through tonight, expect dry
weather with clouds across the area. High clouds have thickened
across the region faster than expected, which means that we will not
be reaching the forecasted high temperature for the day. Also
adjusted the lows for some west side valleys down a few degrees
because even though the high clouds will hold some heat in, there
isn't much to hold in.

Did increase the winds along the southern portion of the Rogue
valley, including Ashland. winds in the  Klamath basin were also
increased some. To help put some of these winds into perspective,
the NAEFS ensemble awareness table puts the return interval for
surface winds along the coast at values of 1 in every 5 years along
southern Oregon. Expect that beaches and headlands to be
exceptionally blustery. Also along the southern coast there exists a
slight chance for a thunderstorm offshore Friday night into early
Saturday morning as the cold pool moves overhead. Chances are, no
thunder will actually occur; but a slight chance is warranted. If a
thunderstorm or heavy shower does occur, expect small hail to fall
and accumulate, possibly creating slippery conditions for Highway
101 along the coast.

Have included some rain shadow effect for the Rogue, Scott, and
Shasta valleys in the lead up to the storm in the PoPs. Rain will
make it's way into these locations eventually, where 0.38", 0.70",
and 0.40" are forecast respectively. Rain totals along the southern
Oregon coast will be similar to a weak AR, with the coast range
forecast to receive up to 3" and between 1.5" to 2" at lower
elevations like Brookings and Gold Beach. With the south flow the
Coos County coast and higher terrain of central and western Douglas
County will receive less rain than a normal westerly system. In
the northern Coast Range up to 1.75" is possible and about 1" in
the Douglas county higher terrain. At lower elevations along the
coast amounts between 0.95 and 1.10" are forecast. Further inland
at Roseburg and Elkton, 0.55" and 0.76" are forecast
respectively.

Snow amounts have stayed the same with a slight increase in
confidence that lower snow levels around 3500 ft are possible in the
Mt. Shasta area, with localized lowering to 3000 ft with in strong
snow showers with 1"/hr snowfall rates. With such a windy system,
blowing snow will create reduced visibilities along exposed and
long open fetches of road with fresh snow. It will be best to get
any needed holiday travel done before noon if possible.

Conditions will improve quickly Saturday morning and most showers
will be tapering off by noon and winds will ease during the early
morning. The exception for the winds will be on the east side
where some moderately gusty winds could still persist into the
afternoon. We will also enter a stretch of fairly cold nights.
-Miles

.LONG TERM...Sunday morning until Friday morning...

Ensemble guidance suggests there is a very high probability the next
low will miss us and move into central California late Sunday into
Sunday night.  The probability of precipitation is about 20 percent
for southern Siskiyou County and southern Curry County as this low
moves through.  Drier air and east winds will move into the forecast
area Sunday into Monday.

Then, we'll see the next system impact the region sometime around
Tuesday and Wednesday.  The deterministic models have been varying
when they bring the warm front through.  The latest round of
guidance suggests Tuesday afternoon and evening.  However,  ensemble
data suggests that it could very well be later around Wednesday. In
any case,  we'll likely be under some type of atmospheric river (AR)
event mid week.  Snow levels will most likely shoot up to the 6500
foot level when the initial warm air pushes onshore before falling
down 4500 feet around Thursday.

-Smith

&&

.AVIATION....VFR conditions will persist into this evening. LIFR/IFR
cigs and MVFR/IFR vis in fog or low clouds will develop in the
Umpqua Valley this evening and tonight. Isolated LIFR/IFR are
possible in other valleys west of the Cascades. However, an
approaching strong front will bring increased southeast winds aloft
to the area and allow some light breezes in valleys which will limit
fog and LIFR/IFR cigs/vis. Expect mainly VFR over the area through
Friday morning.

Low level wind shear (LLWS) will become a concern  for areas west of
the Cascades and along the coast late tonight into Friday morning as
winds aloft increase ahead of the front. Strong winds are expected
to develop at the surface along the coast south of Cape Blanco, east
of the Cascades, in the Shasta Valley and in the southern portions
of the Rogue Valley by Friday morning into Friday afternoon.

The front will bring rain into the coast Friday morning with areas
of MVFR cigs, rain and MVFR cigs will become widespread along the
coast in the early afternoon. Precipitation will spread inland
during the day Friday. This is expected to result in some areas of
MVFR cigs and mountain obscurations. -CC

&&

.MARINE...Updated 130 PM PST Thursday 24 Dec 2020... Seas will
become very steep and hazardous this afternoon and overnight as a
strong front moves into the region. Southerly winds strengthen
tonight into Friday, reaching gale force by tonight and persisting
into Friday evening. Very steep and hazardous wind driven seas will
build further, peaking Friday morning and afternoon at around 15 to
23 ft. There is high confidence in widespread gales across the
waters, but it should be noted that gales could approach storm force
at times Friday morning and afternoon. Winds ease late Friday
evening and overnight, but seas will remain very high and steep into
Saturday morning.

Guidance continues to trend lower with the high and long period
swell that was expected Saturday. Now it looks like a more typical
northwest swell train of 10 to 12 ft at 14 to 15 seconds. With that
said, seas will transition to swell dominated Saturday and remain
high and steep well into next week. There will be a break in the
weather Sunday into at least Tuesday morning, with the next front
possible by Tuesday afternoon. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 AM Friday to 4 AM PST Saturday for
     ORZ030-031.
     Winter Weather Advisory from 10 AM Friday to 10 AM PST Saturday
     above 4500 feet in the for ORZ027-028.

CA...High Wind Warning from 10 AM to 10 PM PST Friday for CAZ081.
     Winter Storm Warning from 10 AM Friday to 10 AM PST Saturday
     above 3500 feet in the for CAZ080-082-083.

Pacific Coastal Waters...Gale Warning from 10 PM this evening to 10 PM PST Friday for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 10 PM PST this evening for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 9:15 PM PSTHazardous Seas WarningMFR31 hr

Nearby

Storm Warnings in Oregon, 2020Every storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.